Winter Weather, Moses Lake Area
- When
- December 19, 4:00 AM PST to December 20, 4:00 AM PST
- Where
- Moses Lake Area forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 47.095, -119.006 (the zone’s center; the record gives no point)
A winter storm moved through portions of eastern Washington during the early morning hours of the 19th and into the early morning hours of the 20th. At least 4 inches of new snow fell across southern Grant County near the town of Ephrata.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A winter storm moved through portions of eastern Washington during the early morning hours of the 19th and into the early morning hours of the 20th. At least 4 inches of new snow fell across southern Grant County near the town of Ephrata. Around 3 to 4 inches fell across western Okanogan county near the town of Mazama. There were some ice accumulations of an eighth of an inch which caused at least a dozen minor auto accidents. There were no injures reported by the Okanogan Sheriff.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 19, 2:35 AM PST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
235 AM PST MON DEC 19 2005
.SYNOPSIS...SIGNIFICANT CHANGES TO THE WEATHER WILL OCCUR OVER THE
NEXT 24 HOURS AS THE STRONG UPPER LEVEL RIDGE BREAKS DOWN.
WIDESPREAD WINTRY MIX PRECIPITATION AND A SLOW WARMING TREND WILL
BEGIN TO INFLUENCE THE REGION ON MONDAY.
&&
.DISCUSSION...
TODAY THROUGH WEDNESDAY...LONGWAVE PATTERN CHANGE INVOLVES
DECREASING WAVELENGTH AND NARROWING OF THE LONGWAVE RIDGE ON
PERIPHERY OF ITS AXIS ALONG WITH THE AXIS MIGRATION EASTWARD TO
WESTERN MONTANA IN THIS FORECAST PERIOD. THIS CHANGE OPENS UP A STORM
TRACK IN WHICH PACIFIC WEATHER SYSTEMS RIDE UP THE WEST SIDE OF THE
RIDGE AXIS IN A SOUTH/SOUTHWEST TO NORTH/NORTHEAST TRAJECTORY. THE
FIRST WARM FRONT TO TAKE THIS PATH MONDAY EVENING AND OVERNIGHT WILL
BE COUPLED WITH A SURFACE LOW OFF THE OREGON AND WASHINGTON COAST
WHICH WILL ALLOW AGEOSTROPHIC NORTHEAST AND EAST WINDS TO KEEP COLD
AIR DAMMED IN PLACE AT THE SURFACE WHILE THE WARMER AIR OVERRUNS IT
ALOFT. THIS SCENARIO WILL RESULT IN A MIXED PRECIPITATION EVENT
RANGING FROM SNOW...TO SLEET...THEN FREEZING RAIN...THEN RAIN...AND
SHOULD OCCUR IN THAT ORDER. DEPTH OF BELOW FREEZING TEMPERATURES
NEAR SURFACE WILL BE THE KEY TO THE PRECIP TYPE. MORE FRONTAL
PASSAGES WILL SWEEP UP IN THIS SOUTHWEST TO NORTHEAST PATH IN A
SIMILAR MANNER TUESDAY AND WEDNESDAY BUT THE OFFSHORE SURFACE LOW
PRESSURE PATTERN...AND THE CONTINUED EROSION OF THE DENSER COLD
AIR DOME AT THE SURFACE...WILL ALLOW FOR A SWITCH TO MORE
WARMER SOUTHERLY WINDS AT THE SURFACE. PRECIP TYPE WILL CONTINUE TO
BE A NUISANCE FORECAST FOR THAT PERIOD...BUT FOR NOW WILL FOCUS ON
THE FIRST INCOMING WAVE BY PULLING THE TRIGGER ON WATCHES AND
UPGRADING THEM TO WINTER STORM WARNINGS DUE TO THE DANGEROUS MIX OF
WINTRY PRECIPITATION EXPECTED...PARTICULARLY THE FREEZING RAIN AND
SLEET. FORECAST TEMPERATURES THROUGH THIS PERIOD WILL LIKELY NOT
SHOW A DIURNAL VARIATION...IN FACT TEMPERATURES WILL LIKELY REMAIN
THE SAME OR RISE AT TIMES OVERNIGHT MONDAY DUE TO THE WARM AIR
ADVECTION. SAME THING MAY OCCUR AS WELL TUESDAY NIGHT WITH ALL THE
WARM SOUTH AND SOUTHWEST FLOW OVERHEAD. THIS WORDING MAY OR MAY NOT
MAKE IT INTO THE ZONE FORECAST AS THE MAIN FORECAST DANGER WILL BE
THE OCCURRENCE OF FREEZING RAIN AND SLEET.
WEDNESDAY NIGHT THROUGH SUNDAY...OVERALL PATTERN WILL CONTINUE TO BE
VERY ACTIVE WITH A CHANCE FOR RAIN AND SNOW EACH DAY. ALL
MODELS SEEM TO BE IN GOOD AGREEMENT WITH KEEPING THE PACIFIC
NORTHWEST RATHER STORMY INTO NEXT WEEKEND. TEMPERATURES WILL BE NEAR
NORMAL.
&&
.AVIATION...WARM ADVECTION WILL CONTINUE ACROSS COLD AIR IN PLACE
FOR THE NEXT 24 HOURS. THERE WILL BE PIECES OF ENERGY AND MOISTURE
WORKING ITS WAY NORTH ACROSS THE ENTRENCHED COLD AIR CAUSING SOME
SNOW THIS MORNING AND A MIXTURE THIS AFTERNOON AND INTO TONIGHT.
AVIATIONS CONCERNS WILL MOSTLY BE THE MIXTURE OF PRECIPITATION.
CEILINGS AND VISIBILITIES WILL ALSO BE IFR AT TIMES INTO TONIGHT
WITH MOUNTAINS BECOMING OBSCURED.
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 23 23 34 30 36 31 / 70 80 80 40 30 30
COEUR DALENE 22 22 34 31 38 32 / 70 80 80 40 40 30
PULLMAN 25 25 38 33 41 34 / 60 80 30 30 20 30
LEWISTON 27 27 42 35 44 32 / 40 80 30 30 20 30
COLVILLE 19 19 29 27 34 30 / 60 80 80 60 50 50
SANDPOINT 22 22 29 28 37 31 / 40 80 80 50 50 50
KELLOGG 23 23 34 32 39 32 / 40 80 80 40 40 50
MOSES LAKE 26 26 32 32 35 31 / 70 80 30 40 30 20
WENATCHEE 26 26 33 30 35 29 / 70 80 40 60 40 30
OMAK 23 23 32 29 35 31 / 60 80 80 50 40 30
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING FROM 4 PM MONDAY TO 4 AM TUESDAY FOR
COEUR DALENE AREA...IDAHO PALOUSE. WINTER STORM WARNING
FROM 8 PM MONDAY TO 4 PM TUESDAY BELOW 3000 FEET FOR
NORTHERN PANHANDLE...CENTRAL PANHANDLE MOUNTAINS.
WA...WINTER STORM WARNING FROM 4 PM MONDAY TO 4 AM
TUESDAY FOR WASHINGTON PALOUSE...MOSES LAKE AREA...UPPER
COLUMBIA BASIN...SPOKANE AREA...WENATCHEE AREA...
WATERVILLE PLATEAU. WINTER STORM WARNING FROM 8 PM
MONDAY TO 4 PM TUESDAY BELOW 3000 FEET FOR NORTHEAST
MOUNTAINS...OKANOGAN HIGHLANDS...EAST SLOPES NORTHERN
CASCADES...OKANOGAN VALLEY.
&&HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
248 PM PST SUN DEC 18 2005
IDZ001>004-WAZ033>038-041>044-191300-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-WASHINGTON PALOUSE-MOSES LAKE AREA-
UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
248 PM PST SUN DEC 18 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH
CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.
THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
WINTER STORM WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
LATE TUESDAY NIGHT.
PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
SEAWSWOTX /WWUS46 KOTX/
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A WINTER STORM WATCH IN EFFECT MONDAY THROUGH TUESDAY
FOR MIXED WINTERY PRECIPIATION...INCLUDING SLEET AND FREEZING RAIN.
PLEASE SEE THE LATEST WINTER STORM WATCH FOR DETAILS ON THIS
POTENTIALLY HAZARDOUS WEATHER SITUATION.The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2005Every state in 2005This day in weather historyWarnings in Washington, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482833, 5482834.